Alert archive / Hawaii / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Honolulu, HI

April 6, 2010Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 6, 2010, 8:23 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2010, 8:23 PM HST (06:23 UTC)
Expired
Apr 6, 2010, 11:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 90 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WGHW50 PHFO 070623
FFWHFO
HIC003-070915-
/O.NEW.PHFO.FF.W.0002.100407T0623Z-100407T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
823 PM HST TUE APR 6 2010

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS RE-ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1115 PM HST

* AT 815 PM HST...RADAR SHOWED EXTREMELY HEAVY RAIN ALONG THE KOOLAU 
  MOUNTAINS...THAT WAS SPREADING WESTWARD TO COMMUNITIES IN   
  CENTRAL AND NORTHERN OAHU. THIS IS EVOLVING INTO A DANGEROUS 
  SITUATION AS TORRENTIAL RAIN OVER THE KOOLAUS CONTINUES TO 
  REDEVELOP IN THE SAME AREAS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIAHOLE...HAUULA...KAILUA...KANEOHE AND WAIMANALO 
  ALONG WINDWARD OAHU...AND ALSO INCLUDES MILILANI AND WAHIAWA IN 
  CENTRAL OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2167 15809 2175 15793 2155 15783 2126 15760
      2141 15800

$$


BIRCHARD
1 follow-up statement
216 
WGHW70 PHFO 070747
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
947 PM HST TUE APR 6 2010

HIC003-070915-
/O.CON.PHFO.FF.W.0002.000000T0000Z-100407T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
947 PM HST TUE APR 6 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1115 PM HST...

RADAR DATA SHOWED MODERATE TO HEAVY SHOWERS ANCHORED OVER THE KOOLAU 
RANGE ON OAHU...AND SPREADING TOWARD THE NORTH SHORE. STREAMS 
FLOWING FROM THE KOOLAU RANGE CAN BE EXPECTED TO RISE AND OVERFLOW.

RAIN GAUGES RECORDED THE FOLLOWING THREE HOUR ACCUMULATIONS THIS 
EVENING:

4.78 INCHES AT WILSON TUNNEL.
1.36 INCHES AT AHUIMANU LOOP.
1.11 INCHES AT LULUKU.
0.96 INCHES AT MAUNAWILI.
0.74 INCHES AT ST STEPHENS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE...KAHUKU...HAUULA...AS WELL AS CENTRAL AND NORTH OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING IN STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER 
GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2167 15809 2175 15793 2155 15783 2126 15760
      2141 15800

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 4:09 PM HST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 6, 4:09 PM HST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
409 PM HST TUE APR 6 2010

.SYNOPSIS...
LIGHT TRADE WINDS TODAY WILL INCREASE TO MODERATE TRADES ON
WEDNESDAY...AND THEN MODERATE TO FRESH WINDS THURSDAY AND INTO THE
WEEKEND. SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS WITH
INCREASED RAINFALL EXPECTED TONIGHT THROUGH THURSDAY.

&&

.DISCUSSION...
AFTERNOON RADAR IMAGERY SHOWS SCATTERED CONVECTIVE SHOWERS OVER
KAUAI...OAHU AND MOLOKAI...AS WELL AS SHOWERS MOVING INTO THE
WINDWARD BIG ISLAND. SOME OF THE CONVECTIVE SHOWERS HAVE PRODUCED
SOME BRIEF DOWNPOURS...AS THE SAINT STEPHENS GAGE SHOWED BY
PICKING UP 0.64 INCHES IN AN HOUR EARLIER THIS AFTERNOON. AS OF 2
PM...6-HOUR RAINFALL TOTALS PEAKED ON KAUAI AT HANALEI AND MOUNT
WAIALEALE GAGES WITH EACH RECEIVING A HALF INCH OF RAIN. ON
OAHU...A HEAVY SHOWER EARLIER THIS MORNING DROPPED ALMOST AN INCH
OF RAIN AT THE KAHUKU TRAINING GAGE. MAUI COUNTY HAS SEEN LITTLE
RAIN TODAY WHILE ON THE BIG ISLAND...GAGES FROM WAIAKEA TO
GLENWOOD HAVE AVERAGED A QUARTER OF AN INCH.

HIGH PRESSURE THAT HAS MAINTAINED THE TRADE WINDS OVER THE PAST
FEW DAYS HAS MOVED OFF TO THE EAST...WHILE A SURFACE TROUGH HAS MOVED
INTO POSITION WEST OF THE STATE...ALONG 170W. LIGHT TRADE WIND
FLOW TODAY ALLOWED WIDESPREAD SEA BREEZES ALONG THE LEEWARD
COASTS. AFTERNOON CONVECTIVE SHOWERS HAVE FORMED IN RESPONSE TO
THE SEA BREEZES WITH HELP FROM A DEEP MOIST LAYER THAT REACHES UP
TO 12 THOUSAND FEET. THESE SHOWERS ARE EXPECTED TO DIMINISH THIS
EVENING AS THE ISLANDS COOL.

THE AFOREMENTIONED SURFACE FEATURE TO THE WEST IS A REFLECTION OF
A MID/UPPER TROUGH. THE TROUGH ALOFT IS CURRENTLY LOCATED 700
MILES WNW OF KAUAI WITH AN ORIENTATION FROM NNE TO SSW. GLOBAL
MODELS BRING THIS TROUGH AND ASSOCIATED COLD POOL NEAR KAUAI
TONIGHT...CREATING A MODERATELY UNSTABLE ATMOSPHERE OVER THE
SMALLER ISLANDS TONIGHT THROUGH THURSDAY. THE GFS SHOWS
TEMPERATURES REACHING AS LOW AS -13 DEGREES C OVER KAUAI AND OAHU
DURING THIS PERIOD AND THE POSSIBILITY OF LOCALLY HEAVY SHOWERS
HAVE BEEN ADDED TO THE FORECAST FOR THOSE ISLANDS. WITHOUT ANY
FORESEEABLE LOW LEVEL FORCING...THE CHANCE OF THUNDERSTORMS SEEM
LESS LIKELY AT THIS TIME.

HIGH PRESSURE BUILDS NORTH OF THE STATE DURING THE SECOND HALF OF
THE WEEK INCREASING TRADE WINDS TO MODERATE TO FRESH LEVELS
WEDNESDAY...AND INTO THE WEEKEND. THE TROUGH ALOFT LINGERS JUST
NORTH OF THE STATE THROUGH THE END OF THE WEEK...BUT TEMPS ALOFT ARE
FORECAST TO WARM...ALLOWING A STABLE ATMOSPHERE TO RETURN BY
FRIDAY. OVER THE WEEKEND...TRADE WIND SHOWERS ARE EXPECTED TO
FOCUS OVER WINDWARD AND MAUKA AREAS.

&&

.MARINE...
SMALL SWELLS ENTERING THE AREA FROM AROUND THE COMPASS WITH THE
EXCEPTION OF THE WEST. SURF HEIGHTS WILL REMAIN WELL BELOW
ADVISORY LEVELS.

SMALL CRAFT ADVISORIES MAY BE NECESSARY THURSDAY IN THE WINDIER
ZONES AS TRADE WINDS INCREASE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:28 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 6, 11:13 PM HSTFlash Flood WarningHFOHonolulu8 hr
Apr 7, 8:10 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao31 hr
Apr 7, 9:28 AM HSTAreal Flood AdvisoryHFOKauai2 hr
Apr 7, 11:30 AM HSTAreal Flood AdvisoryHFOKauai5 hr

Nearby

Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.